CLICK HERE FOR A PRINTABLE VERSION
Please review the information listed here and put your initials next to each item when you have reviewed it with your provider and feel you understand each statement.
______I understand that I am being prescribed ________________ which is in the class of drugs known as benzodiazepines.
______My provider is prescribing a benzodiazepine for the following condition(s):
______My provider has discussed with me all available alternatives to benzodiazepines. (Provider please list below, including nonpharmacologic options)
______Benzodiazepines are meant for short-term (<2-4 weeks) or intermittent use according to most guidelines. Clinical trials showing their benefit studied patients over a time period of a few months. There are no studies showing convincing evidence of long term benefits.
______The risks of benzodiazepines include (but are not limited to) slowed thinking and reaction times, poor focus, confusion, memory loss, less control of emotions and actions, dementia, depression, weakness, falls and broken bones, car accidents, breathing problems (especially in those with an underlying lung condition such as COPD or sleep apnea), sleepiness/sedation, osteoporosis, suicidal and violent thoughts, tolerance, withdrawal symptoms, physical dependence, addiction, worsening of the original symptoms that were being treated, and increased healthcare costs. For a comprehensive list of adverse effects, please see the pharmacy and/or FDA drug sheet.
______Tolerance to the medication can develop over time, necessitating an increase in dose to achieve the same effect. Patients may also develop symptoms of tolerance withdrawal (withdrawal symptoms that occur even though the dose has not been reduced). Symptoms of tolerance and tolerance withdrawal are often difficult to diagnose, and may be attributed to worsening of the patient’s underlying disease or a new medical condition.
______Physical dependence can develop in a matter of days. This means your body becomes reliant on the drug to function. Withdrawal symptoms will develop if the drug is stopped or the dosage is reduced.
______Interdose withdrawal (withdrawal symptoms between doses) may occur, especially with shorter acting benzodiazepines such as Xanax and Ativan. This issue may be corrected by switching to a benzodiazepine with a longer half life.
______A benzodiazepine should never be stopped abruptly after daily use, as this can result in severe withdrawal symptoms including psychosis, seizures, and death. It can also increase the risk of post-acute withdrawal syndrome (PAWS) and protracted withdrawal.
______A benzodiazepine taper can last anywhere from months to years, depending on the needs of the individual. Benzodiazepines are not available in doses that are convenient to taper and may need to be compounded or divided in order to make small reductions. Benzodiazepine withdrawal syndrome (BWS) can be extremely severe and disabling, with symptoms lasting years in some cases, even with a slow taper plan (5-10% reductions every 2-4 weeks).
______Symptoms of BWS include (but are not limited to) extreme fear/anxiety, tremor, fast heart rate, high blood pressure, agitation, perceptual disturbances, blurry vision and floaters, severe muscle spasm and pain, involuntary twitching/movements, nerve pain, memory problems, loss of thinking ability, loss of ability to do everyday tasks, extreme fatigue, muscle atrophy and weakness, weight gain or loss, hypersensitivity to light and sound, suicidal thoughts, gastrointestinal problems (delayed emptying of the stomach, malabsorption, food sensitivities, diarrhea, constipation, and abdominal pain), tinnitus (ringing in the ears), head pressure/pain, blood sugar disturbances, disrupted menstrual cycle and other hormone problems. For a comprehensive list of symptoms please see: https://benzoinfo.com/2017/10/09/common-benzodiazepine-withdrawal-post-withdrawal-symptoms/
______BWS can result in protracted withdrawal and neurologic injury lasting years, and in some cases the damage may be permanent.
______I understand the above listed benzodiazepine adverse effects–including tolerance, withdrawal, and dependence–can occur at any dose of the medication (even “low doses”), and even when taken exactly as prescribed by my provider.
______I understand physical dependence and withdrawal syndrome can develop in the absence of addiction or an “addictive personality.”
______Taking benzodiazepines while pregnant carries a risk of fetal abnormalities and can cause risk to the newborn–including breathing problems, flaccid muscles, and withdrawal syndrome.
______Patients over age 65 have an especially high risk of side effects like falls, fractures, and dementia due to slower metabolism of the drug from aging.
______I understand I should not combine this medication with alcohol, Z-drugs (such as Ambien or Lunesta), other benzodiazepines, opioids, or any other drug that causes sedation. Doing so can put me at risk of overdose and death due to combined effects on breathing. I agree to notify my provider of any new medications that are added to my regimen.
Patient Name: ________________________________ Patient DOB: ___/___/___
Patient Signature: _____________________________ Date: ___/___/___
Provider Signature: ____________________________ Date: ___/___/___
Christy Huff, MD, FACC is a board-certified cardiologist who resides in Fort Worth, Texas. She attended medical school at the University of Texas Southwestern Medical School in Dallas where she graduated Alpha Omega Alpha in 2001. She completed an internal medicine residency at Washington University in St. Louis in 2004. Her cardiology training was completed at U.T. Southwestern in 2008, with a focus in advanced cardiovascular imaging and noninvasive cardiology. She was in private practice as a cardiologist in Fort Worth from 2008-2011. Following the birth of her child, she made the decision to become a stay at home mom.
Dr. Huff is currently experiencing benzodiazepine withdrawal firsthand after she was prescribed Xanax for insomnia related to a major health crisis in 2015. After developing concerning symptoms and receiving no answers from her primary care doctor and a prominent neurologist, she began to research benzodiazepines and discovered her symptoms were consistent with benzodiazepine withdrawal syndrome. With the help of a local psychiatrist, she is slowly tapering off benzodiazepines using Valium. Christy’s personal experience has led her to realize the dangers of these drugs and the severity of the benzodiazepine withdrawal syndrome, neither of which were emphasized during her medical training. She is an advocate of better education of physicans regarding the dangers of benzodiazepines and how to safely taper patients off these drugs, and stronger regulation of the prescribing of benzodiazopines.